Dosing cup errors accounted for 3.8% of all therapeutic errors, but was the fifth leading cause for errors in the less than 5 year-old patient group. The most common reasons for therapeutic errors in all age groups involved taking or giving the wrong formulation or concentration, inadvertently taking/giving medication twice and another incorrect dose. Typical examples of some of these errors are as follows.
Incorrect Formulation or Concentration:
1. A mother mistakenly gave 2.5 ml of lindane 1% shampoo to 6 month-old, 20 pound child instead of promethazine DM cough syrup due to similarity in the appearance of the bottle.
2. A mother gave 2 ml of a siblingâ€™s baclofen suspension instead of acetaminophen syrup to her 8-month-old son.
3. A grandparent gave 5 ml of Benadryl Â® Maximum Strength Itch Stopping Gel 2% to a 10 year-old child after being instructed by parents to give the girl her dose of â€œBenadyl Â® syrupâ€. Final dose of diphenhydramine equaled 100 mg instead of 12.5 mg.
4. Four capsules of Hartz Mountain Â® Dog Wormer containing piperazine adipate were taken by a 42 year-old woman instead of 4 diphenhydramine 25 mg capsules for sleep. She also gave 4 capsules to her 15 year-old son as well.
Other Incorrect dose:
1. Parents misunderstood prescription directions and double dosed 10 year-old daughterâ€™s dextroamphetamine sulfateÂ® 10 mg for two weeks.
2. Parents gave 2 year-old daughter doses of TylenolÂ® Syrup for Children and DimetappÂ® Nighttime Flu for 3 days before checking the labels and finding acetaminophen in both products.
3. Alendronate sulfate 70 mg was taken daily for 3 days instead of once weekly for 3 weeks by 86 year-old cardiac patient.
4. Six tablets of TriphasilÂ® birth control pills were taken at one time because 34 year-old woman has missed 6 of her doses.
Maybe we should cough medicines for children under the age of 34.